Posts tagged ‘John Nash’

My thoughts and feelings

Gavin’s appointment with Dr.R left me with a migraine I didn’t have going into the appointment, still in a Fibro-flare, and feeling completely emotionally and mentally drained. Narcolepsy aside, it’s been a struggle to keep my eyes open ever since I got home. I wasn’t expecting things to be so exhausting. I’ll know better next time.

I don’t like the idea of Gavin being on Lithium; however, if it’s what necessary to help Gavin and hopefully make our lives a little calmer, then we’ve gotta do what we’ve gotta do.

The Seroquel scares the pants off me; I’m not going to lie. The fact that it’s very possible for the facial tics to be permanent – that’s the last thing Gavin needs, is something else to overcome.

I worry about the long-term side effects that we may not be aware of, of all of the medications Gavin is on currently and has been on in the past.

I feel horrible saying this but I wish this were happening to someone else’s baby, not mine. Not just because it’s exhausting to parent a child with special needs such as Gavin’s but also because I can’t imagine what it must be like for him. Never knowing for sure if the voices he hears talking to him are real or in his head. I’ve always had compassion for John Nash, his story about life with schizophrenia is portrayed in the movie “A Beautiful Mind”, when he asks a student at the end of the movie if she can see a gentleman who is talking to him. Now that I have a child with much the same problem and concern; it is a whole different kind of compassion.

The appointment

I’m sitting here while Dr. R talks to Gavin. Trying to hide behind the invisible wall that excludes me from the conversation since I’m “Mom” and therefore embarrassing. This is where we are so far:

  • He has tremors that are caused by the Seroquel. They are not familial tremors like I have; I asked.
  • He’s talking about the voices now. He hears the voices through his ears. There are a lot of them. Dr. R agrees with Pattie that he is 100% hearing the voices, which makes this a form of psychosis.
  • He isn’t sleeping very well at night. He’s been waking up at midnight, 2AM, 4AM and 5AM when he just stays awake. At 5AM he begins to perform his shows.
  • The facial tics are called tardive dyscanesia. They are an independent medical thing, completely separate from everything else. They can become permanent but Gavin’s are not permanent now.
  • At this moment in time Gavin’s is diagnosed with Bipolar – Mania with Psychosis. Dr. R said that there is a spectrum (I’ve learned to hate spectrums.) of Bipolar and schizophrenia. It looks something like this (imagine it’s on a line):

BipolarBipolar w/Mania & PsychosisSchizoaffective DisorderSchizophrenia

Right now, Gavin falls on the Bipolar & Bipolar w/Mania & Psychosis side, which basically means he’s so manic that he’s had a psychotic break of sorts. Dr. R said it is impossible to diagnose Schizoaffective Disorder in a child Gavin’s age. Although it may become evident in the future that is what he in fact has. Only time will tell.

  • The anti-psychotic is making the facial tics worse and will likely continue to do so. However, it is absolutely a necessary evil now. We need to bring him out of the Manic mood that he is currently in and the only way to accomplish that goal. Once he is no longer manic and psychotic it is our hope that the Lithium (I’m getting there.) will be able to stabilize him and his moods.
  • His mouth movements – baring his teeth while he talks, stretching his lips out while he talks to expose his gums etc. are the tardive dyscanesia and not stimming behaviors with the Autism. Having the tardive dyscanesia complicate the issues as a whole because it makes choosing an anti-psychotic much more difficult. Ideally we would be able to find one that works and doesn’t cause the tardive dyscanesia since it can eventually become permanent; however, that isn’t the case and we’re forced to work with what we’ve got.
  • The wiggling of his fingers and flapping of his arms are part of the Autism. Dr. R said he has become anxious to the point of developing more stimming behaviors.
  • We are rapidly running out of antipsychotics to try, which combined with his tardive dyscanesia makes things even more difficult. In the end, if all other antipsychotics fail there is one left. It’s called Clozapine (or Clozaril) and Dr. R said it is “the Atom Bomb of antipsychotics”. The problem with Clozapine is that it is associated with agranulocytosis, which is the turning/killing off of the white blood cells. When Europe began using it they didn’t keep track of the patients white blood cell count and 14 or 15 patients died. Ever since the US approved it, it has been the most tightly controlled medication of all the medications available in the US. A patient is only given a 7 day supply at a time at first because they must have a blood draw to check their white blood cell count. Only after the pharmacy receives the results of the blood draw will they dispense the next 7 days supply. Eventually the blood draws are spaced at 2 weeks, 3 weeks and finally 4 weeks for the duration of the usage. Thankfully, Dr. R said we are not at a point where this medication is necessary.

And finally, here is the plan going forward for now:

  1. We are slowly weaning Gavin off the Depakote and eventually removing it altogether.
  2. Starting today we are increasing his Seroquel.
  3. Adding Lithium to replace the Depakote.
  4. Adding Cogentin, which is supposed to help with the facial tics.

That’s the entire appointment from start to finish. We start changing his medications around and then return to see Dr. R again next Wednesday. Here’s to hoping this works because I’d really like to avoid the Clozapine if at all possible.